Virginia, 2007

Damaging Wind in Virginia, August 5, 2007

August 5, 2007 · NWS RNK · 1 event in 1 county or zone

An isolated severe thunderstorm produced wind damage in south central Carroll County August 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An isolated severe thunderstorm produced wind damage in south central Carroll County August 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 5, 12:32 PM EST, 46 minutes earlier.

Area forecast discussion, Aug 5, 12:32 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
132 PM EDT SUN AUG 5 2007

.SYNOPSIS...
THE MID-ATLANTIC REGION WILL REMAIN IN THE PATH OF UPPER WAVES
DROPPING SOUTHEAST FROM THE GREAT LAKES THROUGH MUCH OF THE
UPCOMING WEEK. BROAD ANTI-CYCLONIC FLOW ALOFT OVER THE CENTRAL
U.S. WILL HELP STEER THESE WAVES INTO THE REGION WHILE ALLOWING VERY
WARM AIR FROM THE WEST TO PUSH INTO THE SOUTHERN APPALACHIANS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS EASTERN KENTUCKY THIS
MORNING ARE OCCURRING IN ADVANCE OF A WEAK SHORT WAVE WHICH THE
NAM PREDICTED MUCH BETTER THAN THE 06Z GFS. WHILE THIS CONVECTION
SHOULD WEAKEN AS IT MOVE FROM THE NORTHWEST...PRECIP ASSOCIATED
WITH THIS FEATURE IS STILL EXPECTED TO MAKE IT INTO PORTIONS OF
THE MOUNTAIN EMPIRE AND NORTHWEST NC MOUNTAINS EARLY THIS
AFTERNOON. AS A RESULT...INCREASED POPS ACROSS THIS REGION. FOR
THE REST OF THE AREA...WITH CAPES FROM THE 12Z RNK SOUNDING IN
EXCESS OF 2K...AND LARGER SHORT WAVE MOVING EAST ACROSS OH AND
INTO WV/MD LATER TODAY...EXPECT ADDITIONAL TSRA/SHRA TO
DEVELOP...ESPECIALLY IN THE NORTHEAST PORTION OF THE FORECAST AREA
CLOSEST TO THE UPPER LEVEL WAVE.

HIGH/MID LEVEL CLOUDS WILL HELP KEEP INSTABILITY DOWN SOME
TODAY...AS WELL AS TEMPERATURES. HOWEVER...ACROSS THE SOUTHSIDE OF
VIRGINIA WHERE MORE BREAKS IN THE CLOUD COVER WILL BE FOUND
TEMPERATURES WELL INTO THE 90S ARE POSSIBLE.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
FOLLOWING TONIGHTS WAVE...UPR SHORTWAVE RIDGING BUILDS IN ALONG
WITH SMALL SFC HIGH BUILDING UP INTO THE SOUTHERN APPS. MUCH LIKE
ON SATURDAY...THIS SHUD INHIBIT CONVECTION FOR THE MOST PART
MONDAY BUT WILL HOLD ONTO ISOLATED CONVECTION FOR THE AFTN AND
EVENING. ANOTHER SHORTWAVE WILL TRACK THROUGH THE SOUTHERN GREAT
LAKES AND PORTIONS OF THE OHIO VALLEY TUESDAY. THE PROXIMITY OF
THIS WAVE MAY INCREASE THE CHANCE OF STORMS OVER THE CWA BY
TUESDAY AFTN...ESP IN THE NORTH AND WEST.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
UPPER RIDGE WILL REMAIN IMPLANTED THROUGH THU BEFORE RETROGRADING
WEST AS A SHORTWAVE DROPS INTO THE GREAT LAKES AND NORTHEAST
FRIDAY. THIS WILL HELP SEND A FRONT THROUGH BY SATURDAY. CHANCES
OF RAIN WILL MAINLY BE CONFINED TO THE AFTERNOON/EARLY EVENING
HOURS...WITH THE BEST CHANCES IN THE MOUNTAINS. THE HOTTEST DAYS
WILL BE TUE-WED...BEFORE TEMPS RETURN TO NORMAL BY THE END OF THE
WEEK INTO THE WEEKEND.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
ISOLATED THUNDERSTORMS ARE DEVELOPING AHEAD OF AN UPPER LEVEL
SHORT WAVE MOVING THROUGH SOUTHEAST KY EARLY THIS AFTERNOON.
GREATEST CHANCE FOR TSRA WILL BE AT KBLF AND KLWB THIS
AFTERNOON...BUT VCTS INCLUDED FOR THE REMAINDER OF THE TAF SITES
WITH LARGER SHORTWAVE FORECAST TO MOVE FROM EASTERN OH INTO PA/MD
TONIGHT. HEIGHTS BUILD BY 03Z...SO EXPECT TSRA TO DIMINISH AROUND
SUNSET.

THOSE AREAS THAT EXPERIENCE RAIN THIS AFTERNOON...FOG WILL OCCUR
TONIGHT...ESP AT LWB WHERE IFR VISIBILITIES POSSIBLE. HZ AGAIN
EXPECTED ELSEWHERE WITH VISIBILITIES GENERALLY 3-5 MILES.

NEXT WEEK...CHANCES LOOK PRETTY GOOD FOR WEAK SFC BOUNDARY TO PUSH
THROUGH MONDAY SO MAY BE ANOTHER DAY OF BETTER CHANCES FOR
CONVECTION...BUT THEN PATTERN RETURNS TO A VERY WARM UPPER RIDGE
WITH ONLY AN ISOLD THREAT FOR THUNDERSTORMS THE REMAINDER OF WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JS/WP
NEAR TERM...PH
SHORT TERM...JS
LONG TERM...WP
AVIATION...PH
Hazardous weather outlook, Aug 5, 2:38 AM EST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 AM EDT SUN AUG 5 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-060745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
338 AM EDT SUN AUG 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 12:38 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 PM EDT SUN AUG 5 2007

NCZ003-051845-
SURRY NC-
138 PM EDT SUN AUG 5 2007

AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF ENNICE...OR ABOUT 2 MILES
SOUTHWEST OF LOW GAP...MOVING SOUTHEAST AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...BOTTOM AT 215 PM EDT...AND DOBSON AT 235
PM EDT.

EXPECT RAINFALL RATES OF ONE INCH PER HOUR...LIGHTNING...AND WIND
GUSTS TO 40 MPH.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

PH
Special weather statement, Aug 5, 1:12 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
212 PM EDT SUN AUG 5 2007

VAZ016-032-051915-
PATRICK VA-CARROLL VA-
212 PM EDT SUN AUG 5 2007

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF CANA...OR ABOUT OVER LAMBSBURG...
MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ARARAT
AT 235 PM EDT...GROUNDHOG MOUNTAIN AT 240 PM EDT...

EXPECT LIGHTNING IN THE PATH OF THIS STORM AS WELL AS WIND GUSTS TO
40 MPH AND BRIEF HEAVY DOWNPOURS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

PH

The radar

The Roanoke radar (KFCX), 60 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
August 5, 1:18 PM EST
Where
Carroll County, 3 mi NW of Cana
Measured
55 kt (63 mph) estimated gust
Reported by
Post Office
Coordinates
36.611, -80.708

The tops of poplar trees up to 14 inches in diameter were broken out by the wind. This occurred on Flower Gap Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54270.